Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Is Tambocor appropriate?

I am an 84 year old male in excellent health with no history of heart disease.  I am very active and work in my business about 50+ hours a week. About three years ago Flomax was prescribed for BPH/prostate.  After a few months, I noticed a tremor in the calf muscle of each leg.  I discontinued the Flomax, and the tremors stopped. Shortly after that I noticed swelling in my ankles.  At a routine check up with my GP I mentioned the swelling in my ankles and upon checking the doctor identified A.Fib. A cardioversion was very successful.  Treadmill test was satisfactory post cardioversion.  This was three years ago, and there has been no indication of A.Fib since that time. The cardiologist prescribed 50mg of Tambocor 2X which I have taken ever since.  Is it possible the Flomax caused the incident of A.Fib?

I have experienced the following symptoms and I wonder if these are side-effects of the Tambocor:  mild lethargy, pain in leg muscles, wakefulness at night.  I have skipped the Tambocor for three or four days at a time and I think I sleep better and feel more alert when I am not taking it.  I do not like to take medications unnecessarily.  Do I need to take Tambocor if I no longer have any incidence of A.Fib?  There is no history in my family of heart disease.  My mother lived to be 92 years old and her doctor said she had a heart of a 60 year old at the end of her life.  My cardiologist is insisting that I need to take the Tambocor to prevent any future incidence of A.Fib.  Are there any ill effects of prolonged use of Tambocor?  Your response will be greatly appreciated.
"Bud"
5 Responses
Avatar universal
Dear Bud,
I suppose there is a possibility that Flomax precipitated your afib episode but you had to have the predisposition for it in the first place.  Tambacor (flecanide) is a good drug for afib in those individuals without structural heart disease.  Your complaints are listed in the drug insert as possible side-effects but they are not specific and may not be due to the drug.  Generally once someone has been diagnosed with afib it is a life-long condition.  There is a risk of stroke when someone is in afib so many doctors will work to insure their patients stay in sinus rhythm.  There are no known side-effects from prolonged flecanide usage.
Avatar universal
From Bud:  I also should mention that my blood pressure is 120/80 and my pulse is 53.
Avatar universal
Bud i was just reading your question to the dr. about your tambacor.  Let me give you my hx,  I am a cardiac nurse for one.  I also have mutliple arryhthmias, IST, automatic artrial tach, and atrial flutter, for which i have had 3 ablations, then ended up with brady tachy syndrome, now i have a dual chamber rate responsive pacemaker and take very high doses for calcium channel blockers which are finally working, except for an occasional brief tachy breakthrough.  I have also taken, tambacor, rythmol, ethmozine, amiodarone, and the very new tykosin.  The didn't work and some of the side effects were not pleasent.  I too felt wiped out on the tambacor, my pcp said he felt the same way when he took it, i also had terrible temors and had trouble sleeping because of the tremors.  Some people have trouble understanding you when the themselves have not taken these medications.  I am fortunate to have a very understanding cardiologist who would do anything in his power to help me, i must say i have had some pretty great ep drs. too.  The forum dr. was right you need to take your meds the reason you may not be in a fib is because of your meds. If you don't take them you risk going back into afib and could very easily through a clot causing a stroke, heart attack if it goes to your heart or even death if it is big enough and goes to your lungs, are you on a blood thinner?  Talk to your cardiologist if you can't tolerate the side effects there is amiodarone which is a wonderful drug i am just to young (28) to risk the long term side effects, there is even a new med for a fib and that is tykosin, it didn't work for me but i also don't have a fib, the great thing was i had no side effects and it doesn't really carry any central nervous system side effects.  You do have to be in a hosptial for 3 days and they check your ekgs frequently and check your kidney functions because of the possibility of pro-arryhthmic affects, meaning it could cause another arrythmia which could possibly be dangerous but thats why your in the hospital so they can adjust it to prevent the possibility.  Please talk to your dr. about other options instead of just stopping your meds. also ask him about a blood thinner to help prevent clot formation which is very common  in people with afib.  good luck.
Avatar universal
I am a 43 year-old male who likes to exercise regularly and has been battling to find the right atrial fib. medication for a year and a half. When I first experienced a. fib., because I have no structural problems with my heart, I  was converted with tambacor successfully using 100 mg 2X a day in just one day of medication. I continued to take tambacor for over a year going from 100 mg 2X, to 50 mg 2X and eventually 25 mg 2X. I've never liked the side-effects with tambacor, including lethargy, lack of mental accuity, poor sleeping patterns and shortness of breath. In July, I attempted to come off of tambacor and within 9 days I was back in a. fib. I was put on Beta-pace 80 mg 2X a day and did not convert, so I was electro-cardioverted successfully and kept on Beta pace 40 mg 2X a day. From the beginning I did not like Betapace as I felt out of it and did it lower my heart rate (when I woke up in the morning it would be 40 and 45 - 50 during the day). Beta pace has also given me sexual side effects which I really dislike. When I work out using this drug, my heart tends to start having PVC's at first until my heart rate is elevated for a few minutes, and then is very even if I do not exceed 145-150 beats a minute, and after I finish my heart is very regular and I feel much better. If I don't elevate my heartrate everyday, I feel extremely lethargic and out of breath. I enjoy working out and am looking for a way to continue it without these drugs that don't allow the heart rate to elevate. My cardiologist is talking about ablasion, but I am not willing to go that far yet. I seem to experience a lot of PVC's on Beta-pace which I did not experience on tambacor. After a month and a half on Beta pace I went back into a.fib. and am now going to attempt cardioversion once again using tambacor. Does anyone know of other drugs that may be used in place of tambacor or Beta pace? My cardiologist is not a big fan of tambacor, but it seems to work much better than beta pace, which I am not sure worked for me at all.(Also, does grapefruit adversely affect these drugs). Any thoughts would be greatly appreciated.

Vince
Avatar universal
A related discussion, ablation was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.